Florida, 2016Coastal Flood in Florida, October 6 to 7, 2016
October 6 to 7, 2016 · NWS KEY · 1 event in 1 county or zone
As Hurricane Matthew moved north of the Bahamas, westerly winds below tropical storm force caused an increase in water levels in eastern Florida Bay not associated with any storm surge. Minor street flooding occurred along the bayside in Key Largo, Florida.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As Hurricane Matthew moved north of the Bahamas, westerly winds below tropical storm force caused an increase in water levels in eastern Florida Bay not associated with any storm surge. Minor street flooding occurred along the bayside in Key Largo, Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Oct 6, 4:42 PM EST, 6 hours 18 minutes earlier.
Area forecast discussion, Oct 6, 4:42 PM EST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Key West FL
542 PM EDT THU OCT 6 2016
.DISCUSSION...
.CURRENTLY...
Powerful Hurricane Matthew is located about 110 miles east of Fort
Lauderdale, moving northwest to north near 15 mph. Meanwhile, local
radars are detecting outer rainbands dropping south southwest off the
south Florida peninsula, and into the Middle and Upper Keys and the
adjacent waters. Away from cells, winds are northwest to north
ranging from 15 to 20 knots except 20 to 25 knots on the waters
adjacent to the Middle and Upper Keys.
.SHORT TERM...(Tonight through Sunday night)
Occasional rainbands will affect a good portion of the island chain
for the balance of this afternoon and evening, with the best chance
of rainfall shifting into the Middle and Upper Keys as Hurricane
Matthew lifts primarily toward the northwest. Thereafter, the best
chance for rainfall due to convergent wet cloud boundaries will be on
Friday and Friday evening, before much drier air filters in with only
isolated pops this weekend.
&&
.LONG TERM...(Monday through Thursday)
Given considerable uncertainty amongst reliable medium range
guidance, will retain low chance pops through the period. See
no reason to stray from highs in the upper 80s with overnight lows
near 80 degrees.
&&
.MARINE...
Due to occasional tropical storm wind gusts associated with outer
rainbands, will keep a Tropical storm warning for the coastal waters
adjacent to the Middle and Upper Keys. Elsewhere, a Small Craft
Advisory will remain in effect.
&&
.AVIATION...
Rest of today, For both the Marathon and Key West International
terminals, showers and squalls will develop within rainbands. Brief
IFR/LIFR conditions will be likely within this activity. For the
KEYW terminal, Surface winds from 020 degrees aoa 20 knots, will
back to 350 degrees after 18Z, then to 320 degrees after 00z. At
KMTH terminal, Surface winds from 360 degrees aoa 25 knots, will
back to 320 degree aoa 25 knots by 00z. Convective gusts may reach
40 knots at KMTH.
&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST 79 88 88 81 / 50 50 20 20
MARATHON 79 89 89 81 / 60 50 20 20
&&
.KEY Watches/Warnings/Advisories...
FL...Tropical Storm Warning for FLZ076-077.
GM...Small Craft Advisory until 5 AM EDT Friday for GMZ033>035-044-
054-055-074-075.
Tropical Storm Warning for GMZ031-032-042-043-052-053-072-073.
&&
Public/Marine/Fire...APA
Aviation/Nowcasts....DAF
Data Collection......Fling
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Oct 6, 10:43 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
1143 PM EDT THU OCT 6 2016
FLZ076>078-GMZ031>035-042>044-052>055-072>075-080345-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1143 PM EDT THU OCT 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE FLORIDA KEYS COASTAL
WATERS EAST OF THE SEVEN MILE BRIDGE. FRESH TO STRONG SOUTHWEST TO
WEST BREEZES ARE EXPECTED THROUGH AT LEAST EARLY FRIDAY MORNING.
A COASTAL FLOOD STATEMENT HAS BEEN ISSUED FOR THE FLORIDA KEYS DUE TO
TIDES RUNNING UP TO 2 FEET ABOVE NORMAL. THE PEAK OF THE COASTAL
FLOODING WILL OCCUR BETWEEN 3 AND 6 AM AS HIGH TIDE ARRIVES ACROSS
THE KEYS ISLAND CHAIN. THE COASTAL FLOODING MAY PERSIST THROUGH
SATURDAY ESPECIALLY FOR BAYSIDE PORTIONS OF THE UPPER KEYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COASTAL FLOOD STATEMENT WILL LIKELY BE REQUIRED FOR THE BAYSIDE
WATERS THROUGH SATURDAY AS TIDES RUN UP TO 2 FEET ABOVE NORMAL DUE TO
WINDS AND SWELL ASSOCIATED WITH HURRICANE MATTHEW.
ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS. THE PRIMARY THUNDERSTORM HAZARD WILL BE
LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
BWC
In the hours before
Local storm report, Oct 6, 9:02 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1002 PM EDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TROPICAL STORM 8 SSE OCEAN REEF 25.21N 80.23W
10/06/2016 GMZ042 FL MESONET
A WIND GUST OF 40 KNOTS...46 MPH WAS MEASURED AT THE
CARYSFORT LIGHT WEATHERFLOW MESONET STATION.
&&
COTTRILLCoastal Flood, Monroe/Upper Keys
- When
- October 6, 11:00 PM EST to October 7, 8:00 AM EST
- Where
- Monroe/Upper Keys forecast zone
- Reported by
- Public
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Minor coastal flooding due to onshore westerly winds as Hurricane Matthew moved north of the Bahamas produced flooding of Shaw Drive, Crane Street, and Adams Drive along the bayside of Key Largo. Water levels in eastern Florida Bay reached one and a half (1.50) feet above normal levels, or about 1.0 foot NAVD88. The coastal flooding was shared by the public via social media.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Florida, October 6 to 7, 201611 deaths · 2 injured · $659 million · 23 events
- Tropical Storm and Flash Flood in Florida, October 6 to 8, 20161 death · $2.1 billion · 13 events
- Tornadoes and Flash Flooding in Kansas, October 6, 2016$1.6 million · EF3 · 27 events
- Tropical Storm and Tropical Depression in Florida, October 6 to 7, 2016$26 million · 11 events
- Tropical Storm in Florida, October 6 to 7, 2016$50,000 · 18 events
- Tornadoes and Hail in Kansas, October 6, 2016EF1 · 14 events
- Tornadoes and Damaging Winds in Iowa, October 6, 2016EF1 · 10 events
- Tornadoes and Damaging Wind in Illinois, October 6, 2016EF1 · 3 events
- Hail and Damaging Winds in Oklahoma, October 6, 2016$8,000 · 2.5 in hail · 16 events
- Flooding and Hail in Texas, October 6, 2016$15,000 · 2 in hail · 4 events
- Hail in Nebraska, October 6, 20162.75 in hail · 9 events
- Flash Flooding and Damaging Winds in Oklahoma, October 6, 2016$2,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 664722.